I suffer from anxiety/panic disorder. I was diagnosed in 2008 at the hospital from what I had feared was a heart attack. I was distraught and of course freaked out at the doctor when he gave me the news, apparently due to anxiety. Before I tell you the extensive search for the right medications, I must tell you that if there is a side effect, I will have it. I do not have an addictive nature and absoulutely hate taking medications. I was originally placed on Lexapro and Ativan but after about six months, I took myself off of them. I have been tried on Paxil combined with Buspar and of course I experienced several side effects but the worst was a 20 pound weight gain within a few months. Now the doctor is placing me on Doxepin and Klonapin. I have read up on both of these meds and of course, the Doxepin makes you gain weight as well. I had told the doctor that I didn't want to take a daily medication but he said that I would not be able to get meds such as Klonapin, Ativan or Xanax without them. Again, I don't like taking medications, do not have an addictive nature and the medications that I take for anxiety/panic attacks at the moment do not harm me because I do not take them on a regular basis. I don't know what to do and thought maybe someone out there has been in a similiar circustance and could give me some advice. I have not filled the new prescriptions yet because I need to make some decisions first. I feel like it is a decision between having a pure out heart attack from my anxiety/panic attacks or suffer from the medications. Please help.
Antidepressants (SSRIs, MAOIs, tricyclic antidepressants): these are taken regularly every day, and alter neurotransmitter configurations which in turn can help to block symptoms. Although these medications are described as "antidepressants", nearly all of them — especially the tricyclic antidepressants — have anti-anxiety properties, in part, due to their sedative effects. SSRIs have been known to exacerbate symptoms in panic disorder patients, especially in the beginning of treatment and have even provoked panic attacks in otherwise healthy individuals. SSRIs are also known to produce withdrawal symptoms which include rebound anxiety and panic attacks.
Please discuss all three alternatives with your doctor.
Best of luck and take care:)
Since all people and their brain chemistry are different, medications may make one person gain weight and another person lose weight. That is why you may see conflicting side effects listed on a medication. Personally ( and I have panic and anxiety disorder as well) I think meds work faster to get you calm but therapy is the answer long term. At least is was for me. Learn to recognize how you feel as you are going into a panic attack and breath into a small plastic zip loc baggie for a couple of minutes and see if you feel any better. Some breathing exercises and self hypnosis cds could help, you can find breathing exercises on YouTube, self hypnosis cds at book stores. Believe it or not, regular walking for exercise may also help as it causes the brain to release endorphins that make you feel better mentally and physically and may off set any weight gain from the meds.
Most who have GAD and A/P disorder do not exercise and so they never learn this. I hope that some of this info will help you, it helped me.
They all can cause weight gain. Decide whether you want to feel better with extra weight or miserable in a thin body. Or you can diet and exercise to prevent weight gain although I never knew that to work. Seems like whatever is in Lex etc demands a person to gain weight! I think my answer is clear-cut. All of the SSRIs cause weight gain. We just need to embrace the extra pounds. It's not that bad.
I loved the anxiety control from Klonapin and Xanax, but also did not want to get addicted to them. In addition they made me so tired I was just not dealing with the anxiety and depression. My doctor suggested I go inpatient to get medical treatment due to the many side effects. It was probably the best thing I could do. The first two medications caused me terrible side effects. Finally put on Inderol a cardiac medication and it has worked for me. But what I learned while inpatient has been invaluable. The things we can do to reduce the anxiety are very powerful, from exercise, breathing, controlling our thoughts, self mediatation, hypnosis, just learning to be in control of ourselves. I would never have believed these would work until I tried them. I still have a long way to go, but hope to be off all medications within the next two months. And I am alert and able to do so. Keep the faith things will get better.
My mantra is "I have had an anxiety attack before and althought it is uncomfortable it will not kill or defeat me" I focus on this for several minutes while doing deep slow breathing and I usually can stop the anxiety attack. Try it with your own Mantra... it soon works.
For many years I had severe anxiety and panick attacks and I am also Bypolar. This all started before 1978 but hadn't taken any meds. When we moved here in 1978 a friend noticed I was having problems so she set me up with a Dr. that came into town once a week. He prescribed some meds. but they made me feel worse, than my disorder. It was a terrible time in my life. For years I was in a termoil of panick attacks, anxiety, thoughts of suicide. I had many Drs. and they never had any help for me. They tried many meds. but nothing worked. I was drowning. The nights were worse. I felt trapped by the darkness. The panick attacks were happening 24/7. We went from Dr. to Dr. until we found one that gave me hope. He was kind and told me that he was here for me and would help me in any way. I cried that day and into the next. I couldn't believe I had finally found a Dr. that knew what he was talking about and so he started me on meds. It took nearly a yr.
before I was on the right track and the cocktail of meds. were working for me. I have never stopped taking meds. I have had many different cocktails but the ones I am on now have taken away my panick attacks. You need a phychologist because that is what he got his degree for. I will always have problems of some sort, I have been told, but not having panic attacks has given me my life back. Taking meds., once in a while, will only make things worse.
Wow it's really amazing u sound exactly like me! I have been off and on antidepressants for many years, but I really never took them like I was supposed to because I hate being on anything. Whenever I feel panicky or I think I'm spiraling into a depression I would take one and it worked for me for the most part. I've had a few situations in my life that made me have to take them religiously ... Death, cancer, well I had a hysterectomy done due to cancer, well a few years later I got myself to a happy place in my life again, so I started to ween myself off "Paxil" so I started taking it every other day for a while few months then every couple of days.. In the mean time as I was doing this I kept having these seizure type dreams or feelings come to find out thanks to this website, they were called brain zaps . I went to all kinds of drs nobody had a clue.
So I decided that I would just stop taking the medication because maybe it was causing all of this.. Thinking it was the med doing it but it was actually the coming off the med that was doing it. Now I have taken this med many times for a few years then I would just stop and it never affected me until this time because I had a hysterectomy and my body had totally changed and it changed how I reacted to the Paxil. Paxil is a very strong drug it stays in your system for weeks after you stop taking it. I hate depending on drugs but u have to out way one or the other if I wouldn't have had those few things in life happen to me I would have never started taking the meds full time but when I do I felt good I still had a few little things but nothing as bad as a panic attack. If your on meds it doesn't mean u have to suffer. Yes u might feel like a science rat for a bit but u really must stick thru the beginning side affects to feel better. Do u get depressed or just anxiety? Tell your dr u want a very low dose and that u don't like taking meds. Hope some of this made u feel a bit better
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Panic Disorder - Just started citalapram and still suffering panic attacks. Happened to anyone else?
Posted 14 Feb 2011 • 1 answer
Posted 9 Nov 2011 • 4 answers
Generalized Anxiety Disorder - I have a question about meds. I have GAD's with panic disorder and I?
Posted 19 Mar 2013 • 1 answer
Generalized Anxiety Disorder - hey guys, Im new to this site. I suffer from severe anxiety and panic
Posted 20 May 2013 • 8 answers
I have taken Paxil for about 15 years due to panic attacks and generalized anxiety disorder. It sav?
Posted 2 days 13 hours ago • 2 answers